Alert archive / Minnesota / Tornado Warnings in 2001
Tornado Warning 1, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 1, 2001, 5:10 PM CDT for Itasca County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2001, 5:10 PM CDT (22:10 UTC)
- Expired
- May 1, 2001, 5:50 PM CDT
- In force
- 40 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Itasca County, MN
The radar
The Duluth radar (KDLH), 131 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2411 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 012212 TORDLH MNC061-012250- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 510 PM CDT TUE MAY 1 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... EASTERN ITASCA IN MINNESOTA * UNTIL 550 PM CDT * AT 510 PM CDT DOPPLER RADAR INDICATED A TORNADO 3 MILES NORTHEAST OF COHASSET...OR ABOUT 5 MILES NORTHWEST OF GRAND RAPIDS...MOVING NORTHEAST AT 50 MPH. * THIS TORNADO WILL BE NEAR... COLERAINE AROUND 520 PM CDT TACONITE AROUND 520 PM CDT MARBLE...CALUMET...PENGILLY AROUND 520 PM CDT NASHWAUK AROUND 525 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR $$ LAT...LON 4738 9377 4718 9369 4731 9309 4756 9314 DAP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 1, 2:45 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 1, 2:45 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 245 PM CDT TUE MAY 1 2001 CONVECTIVE POTENTIAL IS MAIN FOCUS FOR THIS EVENING. STORMS WERE STARTING TO FIRE ALONG STRONG COLD FRONT IN WESTERN MINNESOTA...WHERE STRONG MOISTURE CONVERGENCE AND DEWPOINT POOLING WERE TAKING PLACE. MSAS LIFTED INDICIES AHEAD OF THE FRONT IN OUR SOUTHERN ZONES WERE APPROACHING -6C...WELL BELOW FORECAST VALUES. THE STRENGTH OF THE FRONT...COMBINED WITH IMPRESSIVE SHEAR VALUES SHOULD BE ENOUGH TO OVERCOME LOWER DEWPOINTS AND LESS SURFACE HEATING IN OUR CWA THIS LATE AFTN AND EVENING. WILL MENTION POTENTIAL SEVERE AT LEAST IN OUR SOUTHERN HALF OF THE CWA THIS EVENING. HAVE FOLLOWED ETA/MESOETA FOR MOST DETAILS OF THIS FORECAST. IT APPEARS THE ETA HAS THE BEST HANDLE ON THE SPEED OF THE FRONT...WITH ITS SUPERIOR RESOLUTION OF COLD AIR BEHIND FRONTS. WILL KEEP THE MENTION OF A THUNDERSTORM IN OUR NW ZONES LATER TOMORROW AFTN...AS TOTAL TOTALS REACH 58 AND H5 TEMPS DROP TO ABOUT -26/-28C. LAPSE RATES ALSO CLOSE TO 8C/KM. OTHERWISE...AFTER THE FRONT BLOWS THROUGH TONIGHT...IT LOOKS FAIRLY QUIET AGAIN. THE NEXT CHANCE OF PCPN DOES NOT ARRIVE UNTIL SOMETIME THIS WEEKEND. MOS TEMPS FAIRLY SIMILAR NOW...AND BASED ON LOW LEVEL THERMODYNAMIC PROFILES...THEY LOOK FAIRLY REASONABLE. .DLH...NONE. DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:38 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 67 min |
| May 1, 4:43 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 62 min |
| May 1, 5:28 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 62 min |
| May 1, 6:24 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 51 min |
Nearby
Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.